Virginia, 2018

Flooding and Heavy Rain in Virginia, December 27 to 30, 2018

December 27 to 30, 2018 · NWS RNK · 6 events in 5 counties and zones

A third late December significant rainfall event developed after Christmas as the active southern jet stream helped to spin up another complex area of low pressure which slowly moved through the southeast and Mid-Atlantic December 27-29. 5 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A third late December significant rainfall event developed after Christmas as the active southern jet stream helped to spin up another complex area of low pressure which slowly moved through the southeast and Mid-Atlantic December 27-29. Rainfall over the 2-day period ending at 12z (7 AM EST) on the 29th was approximately 1 to 3 inches across the region with isolated higher amounts up to 3.5 inches. Once again the Dan and lower Roanoke (Staunton) rivers rose back above flood stage, although levels were slightly lower than the two previous events in December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 27, 6:50 AM EST, 10 minutes earlier.

Area forecast discussion, Dec 27, 6:50 AM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
650 AM EST Thu Dec 27 2018

.SYNOPSIS...
High pressure will move east of the area today as a strong low
pressure system tracks from the south central U.S. toward the
Great Lakes through Saturday. This system will bring more
rainfall and possible flooding to the forecast area later today
and Friday. After a brief drying period Saturday into Sunday,
another weather system will move north into the region early
next week with more rainfall.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 415 AM EST Thursday...

Wet weather will make a return to the region later today.
Surface high pressure and high pressure aloft will shift east of
the region by evening, allowing a deep low pressure system to
move toward the Great Lakes while its associated frontal system
moves into the Appalachians and southeast U.S. by Friday. High
amplitude flow aloft will bring deep and copious amounts of Gulf
moisture into the region overnight and Friday with PWATS surging
toward 1.5 inch, above record values! The configuration of the
deep upper trough will also allow for strong PVA and vertical
motion. To make matters worse, low pressure developing along the
southeast U.S. coast will result in increased upslope east to
southeast flow along the Blue Ridge. This will also enhance an
in-situ wedge in place across the area and lead to additional
isentropic lift. Thus, all the ingredients are in place for
another unneeded widespread moderate to heavy steady rain event
beginning this afternoon in the southwest and overspreading the
entire area by midnight and continuing into Friday. Further
details regarding the expected rainfall and possible flooding
are detailed in the Hydrologic section of this AFD.

While the morning will start out mostly sunny, clouds will
quickly overspread the area by midday from southwest to
northeast. With surface winds trending toward the east around
the departing high and low pressure developing to our southeast,
expect max temperatures to be held down a bit from Wednesday's
readings. Looking for high temperatures mostly in the lower to
mid 40s today. As the rain develops during the evening, look for
lowering ceilings and visibilities with areas of 3-5SM in fog as
well, locally less. Low temperatures overnight will be similar
to high temperatures today as southerly flow increases. Many
areas will see their minimum temperatures around midnight with
near steady or slowly increasing temperatures toward daybreak.

I suppose if there is any good news in this scenario is that it
will be quite warm for late December with 850mb temperatures
surging to +12C ahead of the front and remaining above zero
behind it. Thus, no potential for any winter precipitation at
all.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
As of 300 AM EST Thursday...

A Flood Watch has been issued through Friday evening for mountain
counties west of the Blue Ridge and until Saturday morning for
counties along and east of the Blue Ridge. This watch mainly covers
areal flooding. River flood warnings will be issued later and
likely to continue into the weekend.

Periods of moderate to heavy rain will continue into Friday as a
strong storm system tracks over the region. Going into the
afternoon, the heavy rain axis shifts east to the piedmont, exiting
by the evening. Model PWAT values are running 300% above normal with
substantial lift occuring Friday morning. By the end of the event
(Friday evening), storm total rainfall amounts will range between 1-
3 inches, possibly higher if the GFS verifies. In any case, rain of
this magnitude falling on wet ground with dormant vegetation will
lead to areal flooding of creeks and streams Friday and Friday
night. Rivers flooding, especially the Dan and lower Roanoke, will
be a problem over the weekend with forecast crests near moderate
levels. Winds do not appear to be overly strong, but with a soggy
ground, any wind gusts could topple trees causing power outages.

Models are holding the wedge across the Roanoke and southern
Shenadoah Valley through the morning, then break it in the
afternoon. This piece of the wedge will keep portions of I-81 in the
40s through the morning, but should end up with afternoon highs
similar to everyone else in the upper 50s to lower 60s. If rain
exits quicker than forecasted, afternoon temperatures could be
bumped into the lower to mid 60s across the region.

Weak high pressure will build over the area Friday night into
Saturday night. Temperatures will continue to run warmer than
normal. A warm front will move north across the region on Sunday
resulting in another round of light rain. Temperatures are expected
to drop back to normal levels.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 130 PM EST Wednesday...

ECMWF and its ensembles, NAEFS, and Canadian models have been
consistent holding troughing in the western United States and
ridging over the Bahamas through Monday. Forecast will reflect this
pattern with more emphasis on WPC output for Tuesday and Wednesday
and the spread between models during that time was significant. This
will continue the wet pattern for Virginia and the Carolinas through
Monday night. Temperatures will be near to above normal.

Northern stream system amplified enough to push a strong cold
front through the eastern United States on Tuesday. Winds back
to the southwest ahead of this system with inflow off the Gulf
of Mexico Monday and Tuesday. 850mb temperatures drop back below
zero behind this front. Pressure rises and cold air advection,
along with the potential for a 40 to 50 knot low level jet would
also result in windy conditions behind the front.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 645 AM EST Thursday...

VFR conditions will continue until around midday, then aviation
conditions will downhill in a hurry and remain so until late
Friday or early Saturday as a strong storm system moves into the
Ohio Valley and Great Lakes region over the next couple of days.

High clouds with BKN-OVC 020-025 will trend downward toward
BKN-OVC100 by midday, then into the MVFR range from southwest to
northeast during the afternoon. Light rain will begin across the
southwest part of the CWA and spread northeast during the late
afternoon/early evening with IFR-LIFR ceilings developing
quickly by 00Z most areas and TAF sites. This will continue
into Friday.

Visibilities will remain VFR until the remain begins, then drop
mainly in the MVFR range with some IFR visibilities possible
after 04Z in areas of heavy rain. Rain will be predominantly
light, but periods of moderate rain are expected overnight into
early Friday.

Winds will tend to be predominantly northeast and increasingly
so as time goes on with surface low pressure developing across
the southeast states. Strong and gusty southeast winds are
expected at times today into this evening in the BLF to VJI
area. Elsewhere, mainly SE-ENE winds at 5-8kts through the TAF
valid period.

/Confidence Levels in Forecast Parameters/
Ceilings - Moderate to High,
Visibilities = Moderate to High,
Winds = Moderate,
Precipitation Probabilities - High.

Extended Aviation Discussion...

Sub VFR conditions will continue through most of the day Friday,
at least until late afternoon. Late Friday afternoon into
Friday night, look for a winds shift to northwest with
increasing speeds/gusts across the region on the backside of the
departing weather system. Precipitation will become confined to
mainly upslope isolated rain showers across southeast WV. Areas
generally along and east of the crest of the Blue Ridge will
see decreasing/dissipating cloud cover thanks to downsloping
winds across this area.

By Sunday, VFR conditions are expected across the entire area
thanks to high pressure settling across the region. With moist
ground, some late night/early morning fog is possible in the
valleys. The exception may be some brief with another storm
system slated to arrive early next week.

Sub-VFR conditions are expected to return to the region Sunday
into Monday as a southern stream system moves into the area.
Enough colder air may be in place for some snow with this next
system, especially over western and northern parts of the area.

&&

.HYDROLOGY...
As of 420 AM EST Thursday...

In agreement with neighboring WFOs and WPC, a Moderate Risk for
Excessive Rainfall has been included from eastern TN northeast
roughly along the I-81 corridor toward Lexington, including such
cities as Roanoke, Blacksburg/Christiansburg, Bluefield,
Wytheville, Boone, Jefferson, Mt. Airy, and Martinsville. A
Slight Risk area covers much of the surrounding area outside the
Moderate Risk area.

WPC compromised between the placement of the heavier rainfall by
the GFS across the northwest part of the CWA roughly straddling
the WV/VA border to most other models (e.g., ECMWF, Canadian,
HREF/SREF) further east toward the Blue Ridge. Still expecting
the heaviest rainfall to be along the eastern facing slopes of
the Blue ridge with southeast enhanced upslope flow in these
areas. However, large scale synoptic lift given the track of the
upper low through the Ohio Valley, may be better further west.
To account for this have expanded the Flood Watch to include the
entire CWA. This is also in good agreement with surrounding
WFOs that also wanted to include their CWA in a Flood Watch.

On average look for 1-2 inches of rainfall in the west to 2-3
inches of rainfall in the east. Locally, rainfall amounts could
range from 3 inches in the west to over 4 inches in a few spots
along the Blue Ridge (e.g., Meadows of Dan). With continuing low
FFG values from all of the recent repeated rainfall events and
not so long ago snow melt, these rainfall amounts will quickly
renew areal and river flooding. SERFC has already forecast South
Boston, Paces, and Danville into flood along the Dan River, and
Randolph along the Roanoke River.

Given the timing of the end of the heavier/significant
precipitation, opted to end the new/western portion of the Flood
Watch at 00Z Saturday, leaving the eastern/original Flood Watch
in effect until 12Z Saturday, although most of the rain will be
out of the eastern CWA by 06Z Saturday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch from this evening through Friday evening for
     VAZ007-009>014-018>020.
     Flood Watch from this evening through Saturday morning for
     VAZ015>017-022>024-032>035-043>047-058-059.
NC...Flood Watch from this evening through Saturday morning for
     NCZ001>006-018>020.
WV...Flood Watch from this evening through Friday evening for
     WVZ042>044-507-508.

&&

SYNOPSIS...RAB
NEAR TERM...RAB
SHORT TERM...RCS
LONG TERM...AMS
AVIATION...RAB
HYDROLOGY...
Hazardous weather outlook, Dec 27, 4:51 AM EST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
451 AM EST Thu Dec 27 2018

VAZ010>014-018>020-WVZ043-044-507-508-281100-
Bland-Giles-Wythe-Pulaski-Montgomery-Craig-Alleghany VA-Bath-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
451 AM EST Thu Dec 27 2018

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ002>006-019-020-VAZ016-017-022>024-032>035-043>047-058-059-281100-
Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Carroll-
Floyd-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
451 AM EST Thu Dec 27 2018

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH SATURDAY
MORNING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-018-VAZ015-281100-
Ashe-Watauga-Grayson-
451 AM EST Thu Dec 27 2018

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH SATURDAY
MORNING...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

In addition, southeast winds may gust as high as 45 mph across the
highest ridges near the Tennessee border this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009-WVZ042-281100-
Tazewell-Smyth-Mercer-
451 AM EST Thu Dec 27 2018

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

In addition, southeast winds may gust as high as 45 mph across the
higher ridges this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Patrick

When
December 27, 7:00 AM EST to December 28, 7:00 AM EST
Where
Patrick County, 1 mi SE of Vesta
Reported by
COOP Observer
Coordinates
36.710, -80.357

The COOP station at Woolwine 1 SE (WLWV2) reported 1.54 inches in the 24-hours ending at 700 AM local time. This was the highest on December 28th since records began in 1951. The old record was 1.27 inches in 1958.

Flood, Amherst

When
December 28, 10:20 AM EST to 4:20 PM EST
Where
Amherst County, 2.3 mi ESE of Union Hill to 2.16 mi ESE of Union Hill
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.560, -78.980

U.S. Route 60 was closed due to flooding at a bridge.

Flood, Franklin

When
December 28, 10:40 AM EST to 4:40 PM EST
Where
Franklin County, 1.66 mi E of Waidsboro
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.950, -79.920

A creek overtopped a bridge along Ruritan Road, closing the road.

Flood, Patrick

When
December 28, 1:21 PM EST to 7:21 PM EST
Where
Patrick County, 5.34 mi NNE of Critz to 5.32 mi NNE of Critz
Cause
Heavy Rain
Reported by
Public
Coordinates
36.697, -80.101

A photo on Twitter showed minor flooding on Hardie Road, likely near the crossing of Spencer Creek.

Flood, Halifax

When
December 29, 11:00 AM EST to December 30, 11:00 PM EST
Where
Halifax County, 3.93 mi S of Barksdale to 0.77 mi S of Barksdale
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.563, -79.166

The Dan River flooded across Halifax County, cresting at the Paces (PCEV2) gage at 22.31 feet (Minor flood stage - 20) midday on the 30th and at 24.32 feet (Minor flood stage - 195) at South Boston (SBNV2) later on the 30th. Several roads were flooded and closed.

Flood, Danville (C)

When
December 29, 12:00 PM EST to December 30, 6:00 AM EST
Where
Danville (C) County, 1.37 mi SSW of (Kdan)danville Regional Airport to 1.64 mi SE of Danville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.551, -79.346

The Dan River at Danville (DVLV2) gage crested at 19.61 feet, above the Minor flood stage of 17 feet early on the 29th. Some roads near the river were flooded.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798537, 798415, 798418, 798419, 798426, 798423.